Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Charleston, SC

January 2, 2006Evans County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jan 2, 2006, 4:53 PM EST for Evans County, Liberty County, Georgia. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 4:53 PM EST (21:53 UTC)
Expired
Jan 2, 2006, 5:11 PM EST
In force
18 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Evans County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 5:05 PM ESTHAIL 18 Se Claxton, GASEVERAL INSTANCES OF PENNY TO QUARTER SIZE HAIL SOUTH OF CLAXTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:23 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 022153
SVRCHS
GAC109-179-022230-
/O.NEW.KCHS.SV.W.0007.060102T2153Z-060102T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EVANS COUNTY IN SOUTHEAST GEORGIA
  NORTHERN LIBERTY COUNTY IN SOUTHEAST GEORGIA

* UNTIL 530 PM EST

* AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF JENNIE...OR ABOUT 12 MILES SOUTHEAST OF REIDSVILLE...
  MOVING NORTHEAST AT 65 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JENNIE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3212 8179 3206 8167 3204 8166 3200 8179
      3201 8181 3204 8176 3205 8177 3205 8190
      3206 8191

$$
2 follow-up statements
000 
WWUS52 KCHS 022159
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EST MON JAN 2 2006

GAC109-179-022230-
/O.CON.KCHS.SV.W.0007.000000T0000Z-060102T2230Z/
EVANS-LIBERTY-
459 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR EVANS AND LIBERTY COUNTIES...

T 459 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIDWAY...OR ABOUT 12 MILES SOUTH OF CLAXTON...MOVING
NORTHEAST AT 60 MPH.

JENNIE IS IN THE PATH OF THIS STORM.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3212 8179 3206 8167 3204 8166 3200 8179
      3201 8181 3204 8176 3205 8177 3205 8190
      3206 8191

$$
000 
WWUS52 KCHS 022211
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
511 PM EST MON JAN 2 2006

GAC109-179-022221-
/O.CAN.KCHS.SV.W.0007.000000T0000Z-060102T2230Z/
EVANS-LIBERTY-
511 PM EST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR EVANS AND NORTHERN LIBERTY 
COUNTIES HAS BEEN CANCELLED...

AT 511 PM EST...RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.

GOLF BALL SIZE HAIL OR LARGER LIKELY FELL BETWEEN JENNIE AND WINNIE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3212 8179 3206 8167 3204 8166 3200 8179
      3201 8181 3204 8176 3205 8177 3205 8190
      3206 8191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:23 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 2, 3:23 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EST MON JAN 2 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
DRY PUNCH BLASTING INTO SW GEORGIA THIS AFTN WITH DEEP MOISTURE
CONVERGENCE RIGHT ACROSS OUR CWFA AT THE PRESENT TIME. EVEN THOUGH
INITIAL CONVECTIVE LINES WERE REACHING THE COAST...NEW CELLS
ACROSS SW GEORGIA SUGGEST NOT LOWERING THE TORNADO WATCH JUST YET.
THE NEXT FEW HOURS WILL TELL AS POTENTIAL NEW ACTIVITY MOVES NE INTO
THE AREA ON NOSE OF THE DRY SLOT. INCREASING WIND FIELDS SUGGEST
ANY CELLULAR ACTIVITY WILL BE CAPABLE OF DAMAGING WINDS OR STRONG
ROTATION.

SKIES SHOULD BEGIN TO CLEAR FROM W TO E AOB MIDNIGHT WITH GUSTY
WEST WINDS FOR AT LEAST A WHILE WITH THE ENHANCED DRYING. STILL
LOOKING FOR SUNSHINE AND MID 60S TUE WITH CLEAR AND COOLER WEATHER
TUE NIGHT.

&&

.LAKE WINDS...
DRY PUNCH AND TIGHTENING GRADIENT LOOKS TOO IMPRESSIVE TO NOT
GO WITH A LWA ON LAKE MOULTRIE TONIGHT AND TUE MORNING. WE RAN
THE ADVISORY THROUGH 21Z TO ALLOW FOR A POSSIBLE EARLY CANCELLATION
ON TUE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WE KEPT THE FORECAST DRY FOR THE NEXT FROPA THU-FRI. HIGH PRES
WILL BUILD AGAIN OVER THE WEEKEND. DUE TO ACTIVE WEATHER WE MADE
VERY FEW CHANGES THIS PACKAGE.

&&

.MARINE...
SIMILAR REASONING AS THE LAKE WINDS FOR THE NEAR SHORE MARINE WATERS
TONIGHT AS DRIER AIR MOVES IN AND OFFSHORE JETTING DEVELOPS AND
STRENGTHENS. WE WILL HOIST/CONTINUE SCA FOR ALL WATERS TONIGHT AND
MAINTAIN TRENDS OF DECREASING WINDS AND SEAS ON TUE. NO BIG CHANGES
FOR THE LATTER PERIODS.

&&

.AVIATION...
WE WILL BE NEEDED SOME AMENDMENTS SHORTLY TO ACCOUNT FOR FOR TSTM
TIMING CURRENT RNFL. THERE SHOULD BE IMPROVING CONDITIONS LATER THIS
EVENING AS ACTIVITY PUSHES OFFSHORE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 8 PM.
SC...TORNADO WATCH UNTIL 8 PM.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

24
Hazardous weather outlook, Jan 2, 2:10 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EST MON JAN 2 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-031000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
430 AM EST MON JAN 2 2006

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO
MOVE ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA. BY
THIS AFTERNOON...THE AIRMASS WILL BECOME QUITE UNSTABLE AHEAD OF AN
APPROACHING STRONG COLD FRONT. THE STRONG INSTABILITY IS UNUSUAL FOR
THIS TIME OF THE YEAR. AS A RESULT...MOST OF GEORGIA AND MUCH OF
EASTERN SOUTH CAROLINA HAS BEEN PUT UNDER A MODERATE RISK OF SEVERE
WEATHER. THE MAIN HAZARDS EXPECTED WITH THESE STORMS ARE LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...ISOLATED TORNADOES ARE POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR MOST AREAS UNTIL 8 PM.

.FLOODING...WITH THE SHOWERS AND THUNDERSTORMS MOVING ACROSS THE
AREA THIS MORNING...SOME AREAS MAY RECEIVE A COUPLE OF INCHES OF
RAIN. IF HEAVY RAIN MOVES ACROSS THE SAME AREAS DURING THE
AFTERNOON...THOSE AREAS WILL HAVE TO BE MONITORED FOR POSSIBLE
FLOODING. ALSO...AREAS THAT RECEIVE SIGNIFICANT RAINFALL THIS
MORNING MAY CAUSE THE SOIL TO BECOME SATURATED AND THEREFORE ALLOW
TREES TO BE BLOWN DOWN EASIER WITH STRONG GUSTY WINDS THIS AFTERNOON
AND EVENING.

EMERGENCY MANAGEMENT OFFICIALS...LAW ENFORCEMENT...SPOTTERS AND THE
MEDIA ARE REMINDED THAT THIS IS A POTENTIALLY DANGEROUS SITUATION.
PLEASE REFER TO THE LATEST DAY ONE CONVECTIVE OUTLOOK ISSUED BY THE
STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS POSSIBLE TONIGHT INTO EARLY
TUESDAY FOR LAKE MOULTRIE IN BERKELEY COUNTY SOUTH CAROLINA. REFER
TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Local storm report, Jan 2, 3:41 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 SE BEAUFORT           32.39N 80.62W
01/02/2006  0.88 INCH        BEAUFORT           SC   LAW ENFORCEMENT

&&
Local storm report, Jan 2, 3:42 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 SW BEAUFORT           32.38N 80.73W
01/02/2006  0.88 INCH        BEAUFORT           SC   LAW ENFORCEMENT

&&
Local storm report, Jan 2, 3:43 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NE BEAUFORT           32.45N 80.65W
01/02/2006  0.88 INCH        BEAUFORT           SC   LAW ENFORCEMENT

&&
Special weather statement, Jan 2, 3:52 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EST MON JAN 2 2006

GAZ114-115-022115-
EVANS-TATTNALL-
352 PM EST MON JAN 2 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 415 PM EST...

AT 352 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF REIDSVILLE...MOVING EAST
AT 55 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
HUGHLAND...COLLINS...REIDSVILLE...MANASSAS...UNDINE...JENNIE...
DANIELS...BAY BRANCH...HAGAN AND BELLVILLE THROUGH 415 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jan 2, 4:24 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     MARINE TSTM WIND 42 ESE WILD DUNES       32.50N 79.10W
01/02/2006  43 MPH           AMZ370             XX   BUOY

            PEAK WIND OBSERVED AT BUOY 41004. TIME ESTIMATED BASED ON
            RADAR.

&&
Local storm report, Jan 2, 4:36 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     3 N REIDSVILLE          32.13N 82.12W
01/02/2006                   TATTNALL           GA   NEWSPAPER

            ROOF OFF A HOUSE ON HIGHWAY 23.

1235 PM     TSTM WND DMG     COLLINS                 32.18N 82.11W
01/02/2006                   TATTNALL           GA   NEWSPAPER

            ROOF OFF A HOUSE ON HIGHWAY 292 AND ROOF OFF A HOUSE AND
            SHEDS DESTROYED ON LYNNTOWN ROAD.

&&

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 12:17 PM ESTSevere Thunderstorm WarningCHSTattnall28 min
Jan 2, 1:07 PM ESTSevere Thunderstorm WarningCHSBulloch, Effingham38 min
Jan 2, 1:28 PM ESTTornado WarningCHSChatham, Effingham22 min
Jan 2, 1:47 PM ESTSpecial Marine WarningCHS88 min
Jan 2, 2:13 PM ESTSpecial Marine WarningCHS2 hr
Jan 2, 2:20 PM ESTSpecial Marine WarningCHS55 min
Jan 2, 3:10 PM ESTSpecial Marine WarningCHS65 min
Jan 2, 4:11 PM ESTSpecial Marine WarningCHS94 min
Jan 2, 4:36 PM ESTSevere Thunderstorm WarningCHSTattnall30 min
Jan 2, 5:01 PM ESTSevere Thunderstorm WarningCHSBryan29 min
Jan 2, 5:17 PM ESTSevere Thunderstorm WarningCHSEffingham23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.